Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Dodge City, KS

August 5, 2015Rush County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 5, 2015, 2:24 AM CDT for Rush County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2015, 2:24 AM CDT (07:24 UTC)
Expired
Aug 5, 2015, 3:15 AM CDT
In force
51 min
Issued by
NWS Dodge City, KS

County Rush County, KS

The radar

The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WWUS83 KDDC 050725
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
224 AM CDT WED AUG 5 2015
 
KSZ031-046-050815-
ELLIS KS-RUSH KS-
224 AM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES UNTIL 315 AM CDT...

AT 224 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTHWEST OF MUNJOR...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYS...SCHOENCHEN...ANTONINO...MUNJOR...LORETTA...PFEIFER AND TOULON.

LAT...LON 3878 9904 3870 9904 3870 9903 3854 9903
      3874 9945 3886 9932
TIME...MOT...LOC 0724Z 297DEG 27KT 3879 9932 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:20 AM CDT, 4 minutes earlier.

Area forecast discussion, Aug 5, 2:20 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
220 AM CDT WED AUG 5 2015

...Updated for Short Term...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 218 AM CDT WED AUG 5 2015

The main forecast challenge for today is areas of dense fog early
this morning and how far west and south into southwestern Kansas.
RAP model in good agreement with NAM supporting areas of dense fog
and low stratus into around 14-15Z this morning from Scott City to
Medicine Lodge and east including Dodge City. Higher dewpoints are
forecast to come into the area as east to northeasterly winds
develop as surface low pressure moves into the Texas Panhandle area.
Will probably need to issue a Dense Fog Advisory shortly. After
areas of dense fog and stratus burns off by mid morning, skies
should be mostly sunny with easterly winds around 8 to 15 mph. Highs
today will range from the mid 90s far west near Liberal to Syracuse
and west, with low 90s to upper 80s elsewhere. The coolest in parts
of north central Kansas.

For tonight, moist easterly upslope winds continue at around 10 mph
with possibly more areas of dense fog or stratus developing after
midnight into the early morning. Lows will be in the upper 60s to
around 70 at Medicine Lodge.

.LONG TERM...(Wednesday NIGHT THROUGH Tuesday)
ISSUED AT 305 PM CDT TUE AUG 4 2015

There is an outside chance for thunderstorms across central Kansas
late Thursday as medium range models indicate an upper level
shortwave tracks eastward across the northern plains early in the
time period. Although the flow aloft will remain fairly weak above
much of southwest and south central Kansas, all models show a
modest upper level jet core streaming eastward eastward across
Nebraska and clipping portions of northern Kansas. As low/mid
level lapse rates steepen in conjunction with the arrival of a
cold front attendant to the shortwave to our north, a few isolated
thunderstorms could develop across central Kansas in the vicinity
of the I-70 corridor during the late Thursday afternoon/early
evening time frame. Otherwise, drier conditions are likely across
central and southwest Kansas through Friday as upper level ridging
across the desert southwest and southern Rockies moves east into
the Western High Plains. Chances for precip may return Friday
night as the GFS and ECMWF both show a weak upper level shortwave
ejecting out of the Colorado Rockies into the high plains of
northeast Colorado, southwest Nebraska, and northwest Kansas.
Plenty of uncertainty remains as to the track and timing of this
system but the best chance for thunderstorms looks to be across
more northern portions of the forecast area, to include west
central and central Kansas, if at all.

Seasonal temperatures can be expected Thursday as a low level
southerly flow re-establishes itself across western Kansas ahead of
an approaching cold front. Widespread 90s(F) are expected for highs
Thursday afternoon. Highs Friday will be dependent on how far south
the frontal boundary mentioned earlier reaches before stalling out.
Regardless, highs should reach the 90s(F) for the most part,
especially further south along the Oklahoma border. Highs could
reach near 100F in some locations Saturday as the aforementioned
upper level ridging moves into the Western High Plains to finish
out the week.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Wednesday NIGHT)
ISSUED AT 1118 PM CDT TUE AUG 4 2015

As a surface low pressure trough in eastern Colorado moves south,
light southeast moist upslope winds become light easterly to
light and variable by dawn. Some stratus and light fog may develop
especially at KHYS after 09z, and is possible in the KDDC and KGCK
areas also, but not confident enough to add to TAF forecast attm.
Expect VFR conditions with some IFR/MVFR cigs/vis at KHYS through
16z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  68  97  70 /   0   0   0  10
GCK  93  68  98  69 /   0   0   0  10
EHA  96  68 100  69 /   0   0   0   0
LBL  97  69  99  70 /   0   0   0   0
HYS  88  67  95  68 /  10   0  10  10
P28  93  70  98  73 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...JJohnson
AVIATION...Kruse
Hazardous weather outlook, Aug 4, 4:13 AM CDT, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CDT TUE AUG 4 2015

KSZ030-031-043>046-061>066-074>081-084>090-051000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
413 AM CDT TUE AUG 4 2015 /313 AM MDT TUE AUG 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SEVERE THUNDERSTORMS ARE FORECAST TO MOVE INTO PARTS
OF NORTH CENTRAL KANSAS FROM NEAR WAKEENEY, AND NESS CITY, TO HAYS
AND THE LA CROSSE AREAS AFTER 4 PM AND INTO THE EVENING. LARGE
HAIL UP TO GOLF BALL SIZE, STRONG WINDS OVER 60 MPH, FREQUENT
LIGHTNING, AND AN ISOLATED TORNADO ARE POSSIBLE.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY INTO
MONDAY MAINLY NORTH OF THE DODGE CITY AREA.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PARTS OF NORTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Local storm report, Aug 4, 8:28 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM CDT TUE AUG 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 N HOWELL              37.80N 100.18W
08/04/2015  E1.25 INCH       FORD               KS   PUBLIC

&&

AW
Local storm report, Aug 4, 8:40 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 PM CDT TUE AUG 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             4 SW DODGE CITY         37.73N 100.07W
08/04/2015  E1.25 INCH       FORD               KS   NWS EMPLOYEE

&&

AW
Local storm report, Aug 4, 8:47 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
847 PM CDT TUE AUG 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             3 SE ALEXANDER          38.44N 99.52W
08/04/2015  E1.00 INCH       RUSH               KS   PUBLIC

&&

AW
Local storm report, Aug 4, 9:21 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
921 PM CDT TUE AUG 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             4 S MINNEOLA            37.39N 100.02W
08/04/2015  E1.00 INCH       CLARK              KS   TRAINED SPOTTER

&&

LEE
Local storm report, Aug 4, 9:49 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CDT TUE AUG 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             ALEXANDER               38.47N 99.55W
08/04/2015  E1.00 INCH       RUSH               KS   PUBLIC

0555 PM     HAIL             3 E DIGHTON             38.48N 100.41W
08/04/2015  E2.00 INCH       LANE               KS   PUBLIC

0550 PM     HAIL             2 NNE DIGHTON           38.51N 100.45W
08/04/2015  E1.75 INCH       LANE               KS   PUBLIC

0918 PM     HAIL             4 S MINNEOLA            37.39N 100.02W
08/04/2015  E1.00 INCH       CLARK              KS   TRAINED SPOTTER

0635 PM     HAIL             2 N AMY                 38.49N 100.59W
08/04/2015  E1.00 INCH       LANE               KS   PUBLIC

0710 PM     HAIL             4 SW TREGO CENTER       38.84N 99.95W
08/04/2015  E1.75 INCH       TREGO              KS   PUBLIC

0719 PM     TSTM WND GST     8 NNW KALVESTA          38.16N 100.32W
08/04/2015  E65 MPH          FINNEY             KS   TRAINED SPOTTER

0732 PM     HAIL             8 WSW CEDAR BLUFF       38.74N 99.86W
08/04/2015  E1.00 INCH       TREGO              KS   PUBLIC

0740 PM     TSTM WND GST     1 WNW KALVESTA          38.06N 100.30W
08/04/2015  E75 MPH          FINNEY             KS   CO-OP OBSERVER

0733 PM     TSTM WND DMG     1 WNW KALVESTA          38.06N 100.30W
08/04/2015                   FINNEY             KS   EMERGENCY MNGR

            PART OF ROOF IS OFF OF KALVESTA IMPLEMENT
            CO.

0820 PM     HAIL             1 N HOWELL              37.80N 100.18W
08/04/2015  E1.25 INCH       FORD               KS   PUBLIC

0835 PM     HAIL             4 SW DODGE CITY         37.73N 100.07W
08/04/2015  E1.25 INCH       FORD               KS   NWS EMPLOYEE

0825 PM     HAIL             3 SE ALEXANDER          38.44N 99.52W
08/04/2015  E1.00 INCH       RUSH               KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Aug 5, 2:24 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
224 AM CDT WED AUG 5 2015

KSZ031-046-050815-
ELLIS KS-RUSH KS-
224 AM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES UNTIL 315 AM CDT...

AT 224 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTHWEST OF MUNJOR...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYS...SCHOENCHEN...ANTONINO...MUNJOR...LORETTA...PFEIFER AND TOULON.

LAT...LON 3878 9904 3870 9904 3870 9903 3854 9903
      3874 9945 3886 9932
TIME...MOT...LOC 0724Z 297DEG 27KT 3879 9932

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:24 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman66 min
Aug 4, 7:28 PM CDTSevere Thunderstorm WarningDDCNess, Trego48 min
Aug 4, 8:22 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush40 min
Aug 4, 8:24 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade66 min
Aug 4, 9:16 PM CDTSevere Thunderstorm WarningDDCClark23 min
Aug 5, 2:41 AM CDTSevere Thunderstorm WarningDDCEllis, Rush22 min
Aug 5, 3:26 AM CDTDense Fog AdvisoryDDCEdwards, Ellis, Finney, Ford, Gray, Hodgeman and 9 more7 hr

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.